Send to:

Choose Destination
See comment in PubMed Commons below
J Natl Cancer Inst. 2005 Aug 17;97(16):1221-4.

Cetuximab therapy and symptomatic hypomagnesemia.

Author information

  • 1Division of Gastrointestinal Oncology, Department of Medicine, Memorial Sloan-Kettering Cancer Center, 1275 York Ave., Box 221, New York, NY 10011, USA.


We report that patients treated with cetuximab, a monoclonal antibody against the epithelial growth factor receptor (EGFR), occasionally develop a magnesium wasting syndrome with inappropriate urinary excretion. We first observed this phenomenon in a 34-year-old male patient with metastatic colorectal cancer who developed profound fatigue and symptomatic hypocalcemia and hypomagnesemia while on cetuximab plus irinotecan therapy. Other medications with the potential to cause magnesium wasting had not been administered. Intravenous magnesium supplementation was required for the duration of cetuximab therapy, but electrolyte abnormalities resolved after discontinuation of treatment. This case prompted review of serum chemistry reports for a consecutive case series of 154 colorectal cancer patients treated with cetuximab. Thirty-four patients (22%) had at least one serum magnesium measurement during cetuximab treatment, and six had grade 3 (< 0.9 mg/dL) and two had grade 4 (< 0.7 mg/dL) hypomagnesemia. Because EGFR is strongly expressed in the kidney, particularly in the ascending limb of the loop of Henle where 70% of filtered magnesium is reabsorbed, EGFR blockade may interfere with magnesium transport. Because symptoms may be rapidly ameliorated with supplementation, we suggest that, when fatigue or hypocalcemia is encountered during cetuximab therapy, serum magnesium level be measured and repleted as necessary.

Comment in

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk